Antidepressants and weight gain
Research shows that long term use of many antidepressants can lead to weight gain and over time this can become an issue for many people. A side effect of antidepressants can be an increased appetite and a craving for carbohydrates. Others find they are eating the same amount as before but are still gaining weight as the drug has an influence on their metabolism, and instead of calories being used as energy they are being stored as fat.
If you have to go on antidepressants then it would be ideal to switch to a more nutritious diet and increase the amount of exercise you take. However, most people don’t know that their weight is likely to increase when they start antidepressants and are probably not in the frame of mind to change their diet at that point. It will only be when weight becomes a significant issue that people seek help.
It’s not a good idea to go on a very low calorie diet for quick weight loss as this can affect nutrition to the brain and will not help depression and quick weight loss will not stay off in the longer term. Seek help to ensure that you are eating a nutritious, well balanced diet and take some regular exercise. A nutritional therapist can often be better support that a weight loss class, as you will get the individual support and motivation that you need to persevere. It may be hard to lose weight, but with the right help and some determination you can do it. The health benefits will be well worth it.
Even if you don’t lose weight immediately, you will be improving your overall health, and, as the weight slowly comes down, your risk of diabetes, high blood pressure and other health issues will reduce and you will feel healthier.
Nutritionist Resource is not responsible for the articles published by members. The views expressed are those of the member who wrote the article.
About Heather Lickley
Heather Lickley is a qualified Nutritional Therapist working in Edinburgh.